Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Mar 14, 2012, 4:16 PM EDT for Brunswick County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2012, 4:16 PM EDT (20:16 UTC)
- Expired
- Mar 14, 2012, 5:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Wilmington, NC
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 35 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
984
WWUS82 KILM 142016
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
416 PM EDT WED MAR 14 2012
NCZ109-142115-
INLAND BRUNSWICK-
416 PM EDT WED MAR 14 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK COUNTY THROUGH
515 PM EDT...
AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MILL CREEK...OR ABOUT 10 MILES WEST OF CAROLINA BEACH...MOVING
NORTHWEST AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE BOILING SPRING LAKES...MILL CREEK...
TOWN CREEK...WINNABOW AND BOLIVIA.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3404 7799 3397 7804 3404 7824 3420 7814
3413 7794
TIME...MOT...LOC 2016Z 115DEG 5KT 3408 7808
$$
15What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 14, 2:24 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 14, 2:24 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 224 PM EDT WED MAR 14 2012 .SYNOPSIS... HIGH PRESSURE BUILDING ALOFT WILL BRING SPRING-LIKE TEMPERATURES INTO THE WEEKEND. A WEAK COLD FRONT MAY BRING A FEW SHOWERS LATE FRIDAY THROUGH SATURDAY. UNSEASONABLY WARM CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK...AS HIGH PRESSURE ALOFT HOLDS OVER THE SOUTHEAST AND MID-ATLANTIC STATES. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM WEDNESDAY...BRIEF UPDATE TO INCREASE POP TO SLIGHT CHANCE ALONG THE SEA BREEZE FOR THE NEXT FEW HOURS. HAVE SEEN JUST ENOUGH AGITATED CU AND A BRIEF SHOWER TO BUMP POP TO 15-20 PERCENT ALONG THE LENGTH OF THE SEA BREEZE. BEST CHANCE WILL BE ACROSS BRUNSWICK COUNTY WHERE SEA BREEZE INFLECTION POINT OCCURS. AS OF 2 PM WEDNESDAY...STUBBORN FOG/STRATUS INLAND FINALLY LIFTED AND TEMPS HAVE SHOT UP AS EXPECTED ACROSS THE INLAND ZONES. MEANWHILE...NEAR THE COAST WHERE THE SUN HAS BEEN VISIBLE ALL DAY...TEMPS HAVE EXCEEDED 80 DEGREES IN THE FAVORED DOWNSLOPE REGIONS OF PENDER/NEW HANOVER/BRUNSWICK COUNTIES...WHILE FURTHER SOUTH TEMPS HAVE HIT THE UPPER 70S ALONG THE GRAND STRAND. AM STILL EXPECTING A RATHER SIGNIFICANT SEA BREEZE TODAY DUE TO THE STRONG BAROCLINIC GRADIENT SETTING UP ALONG THE COAST (20 DEGREES FROM OCEAN TO LAND TEMPS IN JUST A FEW MILES) AND THE WEAK SYNOPTIC FLOW THROUGH THE COLUMN. IN THE LAST HOUR...NOTED A SOUTHERLY WIND AT CRE/MYR SIGNIFYING THE BEGINNING OF THIS SEA BREEZE. THIS MEANS THAT MAX TEMPS HAVE BEEN MET ALONG THE IMMEDIATE COAST...AND WILL SLOWLY BEGIN TO FALL AS THE SEA BREEZE WORKS INLAND. INLAND ZONES WILL CONTINUE TO RISE FOR SEVERAL MORE HOURS...AND BECAUSE OF THIS ANTICIPATE WIDESPREAD MAX TEMPS OF AROUND 80 DEGREES. THIS IS A FEW DEGREES COOLER INLAND THAN PREVIOUSLY ANTICIPATED SINCE THE STRATUS CAUSED A LATE START TO SIGNIFICANT INSOLATION. HAVE BUMPED MINS TONIGHT A DEGREE OR TWO...AND AM ON THE HIGH SIDE OF THE GUIDANCE ENVELOPE WITH MID 50S ACROSS THE CWA. FEEL THIS IS WARRANTED FOR PERSISTENCE AND DUE TO LIGHT SOUTHERLY FLOW CONTINUING THROUGH LATE TONIGHT. SURFACE WINDS WILL LIKELY DECOUPLE OVERNIGHT...BUT ONCE AGAIN WINDS JUST ABOVE THE NOCTURNAL BOUNDARY LAYER WILL INCREASE TO AROUND 20 KTS...ESPECIALLY NEAR THE COAST. THIS COULD INHIBIT FOG...BUT MAY BE OFFSET BY THE ENHANCEMENT OF SURFACE MOISTURE WITH THE SEA BREEZE....AND CROSSOVER TEMPS WILL LIKELY BE MET. HAVE ADDED PATCHY/AREAS OF FOG TO WX GRIDS AFTER MIDNIGHT FOR THESE REASONS. FOG COULD BE PRETTY WIDESPREAD ONCE AGAIN...ALTHOUGH NOT EXPECTING IT TO BE AS DENSE AS LAST NIGHT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...VERY MILD THIS PERIOD GIVEN ANOMALOUSLY LARGE HEIGHTS OVER THE AREA FOR EARLY MARCH. W-SW FLOW ALOFT WILL MARK THE COLUMN WITH A GRADUAL INCREASE IN COLUMN MOISTURE THURSDAY INTO FRIDAY. A WEAK LEE-SIDE SURFACE TROUGH WILL PROVIDE LOW-LEVEL CONVERGENCE PRIMARILY LATE FRIDAY...AND WARRANTS A SLIGHT CHANCE OF SHOWERS FRIDAY AFTERNOON AND NIGHT OVER THE FORECAST AREA. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 3 PM WEDNESDAY...AMPLITUDE WILL BE THE NAME OF THE GAME FOR THE EXTENDED FORECAST AS A DEEP MID LEVEL TROUGH DEVELOPS ACROSS THE WESTERN U.S. WHILE DEEP LAYER RIDGING DEVELOPS ACROSS THE EAST. HPC IS FAVORING THE ECMWF PRODUCTS WHICH FOR THE MOST PART DO NOT HAVE A SIGNIFICANT IMPACT ON OUR AREA. THE GFS IS ADVERTISING A CUTOFF LOW AROUND BERMUDA WHILE THE ECMWF IS SHOWING MORE OF A OPEN TROUGH. AT THE SURFACE...A BACKDOOR FRONT WILL MOVE ACROSS THE AREA SATURDAY AND THIS IS WHERE POPS ARE HIGHEST. FOR SUNDAY THROUGH WEDNESDAY THE COLUMN DRIES OUT AND WHILE THERE COULD BE SOME DIURNAL CONVECTION SUNDAY...POPS HAVE BEEN REMOVED FROM THE REMAINDER OF THE FORECAST. REGARDING TEMPERATES...DO EXPECT READINGS TO REMAIN ABOVE CLIMATOLOGY THROUGHOUT THE PERIOD WITH COOLER TEMPERATURES ALONG THE COAST. MINIMUMS WILL ALSO BE ON THE HIGH SIDE AS THE BOUNDARY LAYER SHOULD REMAIN MIXED WITH THE CENTER OF HIGH PRESSURE WELL TO THE NORTH. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 19Z...SOUTHWEST FLOW SETTING UP. RESULTANT BOUNDARY WILL SHIFT WINDS MORE TO THE SOUTH LATER THIS AFTERNOON. TIMING MAY BE A BIT LATER THAN NORMAL...21Z OR SO. TONIGHT...WINDS BECOME LIGHT TO NEAR CALM AS THE INVERSION SETS UP. MODELS HINTING AT ANOTHER ROUND OF DENSE FOG POSSIBLE. BEST CHANCE WILL BE THE SAME INLAND AREAS AS THIS MORNING...WHERE HIGH TEMPERATURES WILL BE A FEW DEGREES LOWER THAN NEAR THE COAST. LOOK FOR LIFR CONDITIONS AT LBT AND FLO AFTER 09Z...HOPEFULLY ONLY MVFR AT THE COAST. THURSDAY...BECOMING VFR...PROBABLY FASTER THAN TODAY WITH LESS AVAILABLE LOW LEVEL MOISTURE. WINDS WILL BE LIGHT...MAINLY SOUTHWEST. EXTENDED OUTLOOK...POSSIBLE LIGHT FOG FRIDAY MORNING WITH SHOWERS POSSIBLE LATE FRIDAY INTO SATURDAY. MORNING FOG POSSIBLE SUNDAY AND MONDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM WEDNESDAY...LIGHT WINDS AND RESIDUAL SE SWELL CONTINUING TO CONTROL THE SEA CONDITIONS ACROSS THE COASTAL WATERS TODAY. WINDS OF LESS THAN 10 KTS WILL PERSIST THROUGH TONIGHT...WITH THE EXCEPTION BEING IN THE NEAR SHORE WATERS WHERE THE DEVELOPING SEA BREEZE MAY PERMIT FOR SOME S/SW WIND GUSTS OF UP TO 20 KTS THIS AFTN. THIS WILL NOT MAKE MUCH IMPACT ON SEAS HOWEVER...WITH 2-3 FT CONTINUING THROUGH THE NEAR TERM. MOST OF THIS WAVE ENERGY WILL BE FOCUSED IN THE 8-9 SEC REGIME DUE TO THE ONGOING SE SWELL AND LACK OF ANY MEANINGFUL WIND CHOP. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...A MANAGEABLE SW WIND FLOW BOTH DAYS. THIS SHOULD GENERALLY MAINTAIN 2-3 FOOT SE WAVES IN 7-8 SECOND INTERVALS BOTH THU AND FRI...MIXED WITH A FOOT OR LESS OF SOUTHERLY CHOP. NO TSTMS EXPECTED THU AND FRI BUT A FEW SHOWERS ARE POSSIBLE FRIDAY NIGHT ASSOCIATED WITH A VERY WEAK COLD FRONT INLAND. LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 3 PM WEDNESDAY...A SOUTHWEST FLOW INITIALLY WILL SHIFT TO NORTHEASTERLY BY SUNDAY MORNING AS A BACK DOOR FRONT MOVES ACROSS. THESE WINDS WILL CONTINUE THROUGH THE REMAINDER OF THE PERIOD. SPEEDS WILL HOVER IN A TIGHT RANGE OF 10-15 KNOTS FAVORING THE LOWER SIDE. A VERY SUBTLE DOWNWARD TREND WILL TAKE PLACE EARLY SUNDAY THROUGH LATE MONDAY AS HIGH PRESSURE DRIFTS SLOWLY TO THE SOUTH. WITH THE MARGINAL WINDS...SEAS REMAIN SOMEWHAT IN CHECK UNTIL LATE WHEN THE PROLONGED FETCH MAY DEVELOP SMALL CRAFT SEAS UP FROM 2-4 FEET EARLY IN THE PERIOD. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...JDW SHORT TERM...MJC LONG TERM...SHK AVIATION...DL
Hazardous weather outlook, Mar 14, 2:48 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 248 PM EDT WED MAR 14 2012 AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039- 053>056-151900- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN- COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER- COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY- COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN- 248 PM EDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 14, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
416 PM EDT WED MAR 14 2012
NCZ109-142115-
INLAND BRUNSWICK-
416 PM EDT WED MAR 14 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK COUNTY THROUGH
515 PM EDT...
AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MILL CREEK...OR ABOUT 10 MILES WEST OF CAROLINA BEACH...MOVING
NORTHWEST AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE BOILING SPRING LAKES...MILL CREEK...
TOWN CREEK...WINNABOW AND BOLIVIA.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3404 7799 3397 7804 3404 7824 3420 7814
3413 7794
TIME...MOT...LOC 2016Z 115DEG 5KT 3408 7808
15The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 6:16 AM EDT | Dense Fog Advisory | ILM | Darlington, Dillon, Florence, Marion, Marlboro, Williamsburg | 4 hr |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.